South Carolina, 2012

Damaging Winds in South Carolina, August 3, 2012

August 3, 2012 · NWS CAE · 2 events in 1 county or zone

An isolated severe thunderstorm over Fairfield County produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm over Fairfield County produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 3, 6:26 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 3, 6:26 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT FRI AUG  3 2012

.SYNOPSIS...
A WARM HUMID AIR MASS WILL CONTINUE INTO THE WEEKEND. A COLD FRONT
WILL APPROACH SATURDAY AND SUNDAY AND WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE AS WE GO THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BEST INSTABILITY REMAINS ACROSS EASTERN PORTIONS OF THE STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS IN THE SOUTHEAST
MIDLANDS THIS EVENING.

TONIGHT...ANY SHOWER/STORM ACTIVITY THAT DOES FORM SHOULD
DISSIPATE ACROSS THE CWA BY MIDNIGHT. MAY HAVE SOME LINGERING
CLOUD COVER OVERNIGHT...ESPECIALLY IF CONVECTIVE DEBRIS CLOUDS
FROM CONVECTION ACROSS NORTHERN AL...NW GA...ERN TN CAN MAKE IT
INTO THE AREA. WINDS EXPECTED TO BECOME LIGHT OVERNIGHT. LOW
TEMPERATURES CONTINUE TO FALL ONLY INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY TO STAY JUST TO THE NORTH THROUGH THE WEEKEND
WITH PLENTY OF MOISTURE ADVECTION INTO THE AREA SOUTH OF THE
FRONT. EXPECT AFTERNOON/EVENING CONVECTION TO CONTINUE WITH CHANCE
POPS. TEMPS WILL BE NEAR NORMAL WITH HIGHS 90-95 AND LOWS 70-75.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS SETTLE A WEAK TROF OVER THE EASTERN US DURING THE WEEK WITH
A SERIES OF SHORT WAVES MOVING THROUGH. DEEP LAYER MOISTURE WILL
GRADUALLY INCREASE ALONG WITH THE CHANCE OF RAIN INTO MID WEEK.
EXPECT TEMPS TO REMAIN NEAR NORMAL WITH HIGHS MAINLY IN THE LOWER
90S AND LOWS IN THE LOW TO MID 70S.

&&

.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING AND INTO
THE EARLY PORTIONS OF THE OVERNIGHT PERIOD. SCTD CONVECTION OVER THE
AREA EARLY THIS EVENING SHOULD DISSIPATE BY AROUND 02Z. MAINLY
CONVECTIVE DEBRIS CLOUDS AFTER 02Z. NAM BUFKIT PROFILE INDICATING A
30 KT LOW-LEVEL JET EARLY SATURDAY MORNING. THERE MAY BE ENOUGH LOW
LEVEL MOISTURE TO LOWER VISIBILITIES AT MOST SITES INTO THE UPPER
END OF THE MVFR CATEGORY THROUGH SUNRISE WITH MOSTLY STRATUS AND
SOME PATCHY FOG. AFTER SUNRISE EXPECT A RETURN TO VFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING
FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 3, 3:15 AM EST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT FRI AUG 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
415 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. ISOLATED
STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 4:48 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT FRI AUG 3 2012

SCZ035-041-032245-
BAMBERG-BARNWELL-
548 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 645 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLACKVILLE  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3323 8146 3347 8130 3345 8126 3344 8125
      3344 8122 3343 8120 3341 8119 3341 8116
      3337 8108 3315 8114
TIME...MOT...LOC 2148Z 027DEG 2KT 3334 8122

The radar

The Columbia radar (KCAE), 59 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 3, 8:15 PM EST
Where
Fairfield County, 1.33 mi ESE of Bucklick
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.440, -80.880

EM reported trees down on River Road at Taylor Creek Bridge.

Thunderstorm Wind, Fairfield

When
August 3, 10:15 PM EST
Where
Fairfield County, 0.57 mi E of Winnsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.380, -81.090

County dispatch reported numerous trees down in Winnsboro and a tree on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388538, 388539.